Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 73, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Nov 12, 2018, 8:49 PM EST for Durham County, Orange County, North Carolina. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 12, 2018, 8:49 PM EST (01:49 UTC)
- Expired
- Nov 13, 2018, 4:45 AM EST
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Durham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 12, 9:10 PM EST | FLASH FLOOD | 1 Ne Carrboro, NC | MULTIPLE ROADS WERE REPORTED FLOODED IN CHAPEL HILL, INCLUDING UMSTEAD ROAD, ESTES DRIVE, CLELAND ROAD, AND OLD MASON FARM ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 414 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 736 m²/s²
- 0-3 km storm-relative helicity
- 1367 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WGUS52 KRAH 130149
FFWRAH
NCC063-135-130945-
/O.NEW.KRAH.FF.W.0073.181113T0149Z-181113T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
849 PM EST MON NOV 12 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southeastern Orange County in central North Carolina...
Southwestern Durham County in central North Carolina...
* Until 445 AM EST Tuesday
* At 848 PM EST, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Durham, Chapel Hill, Carrboro, Research Triangle, Gorman,
Parkwood, Bethesda, Lake Jordan, and locations along Bolin Creek.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3608 7885 3605 7880 3587 7883 3586 7909
3587 7917 3598 7915 3609 7893
$$
771 follow-up statement
111
WGUS72 KRAH 130937
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
437 AM EST TUE NOV 13 2018
NCC135-130945-
/O.CAN.KRAH.FF.W.0073.000000T0000Z-181113T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-
437 AM EST TUE NOV 13 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ORANGE COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3608 7885 3605 7880 3587 7883 3588 7900
3593 7901 3597 7900 3603 7898 3609 7893
$$
NCC063-130945-
/O.CON.KRAH.FF.W.0073.000000T0000Z-181113T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Durham NC-
437 AM EST TUE NOV 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EST FOR
SOUTHWESTERN DURHAM COUNTY...
At 435 AM EST, Doppler radar indicated heavy rain across the warned
area has ended. However, area creeks and streams remain out of their
banks in several locations. Thus, this flash flood warning will be
allowed to expire at 445 AM EST and replaced with an areal flood
warning.
Some locations that will experience flooding include...
Durham, Chapel Hill, Gorman, Parkwood, Bethesda, Research Triangle,
Eno River State Park and Lake Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3608 7885 3605 7880 3587 7883 3588 7900
3593 7901 3597 7900 3603 7898 3609 7893
$$
WSSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 12, 7:59 PM EST, 50 minutes earlier.
Area forecast discussion, Nov 12, 7:59 PM EST, 50 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 759 PM EST Mon Nov 12 2018 .SYNOPSIS... A strong low pressure system will move southwest to northeast through the Southeast U.S. tonight through Tuesday, followed by passage of a strong cold front Tuesday night. Cold high pressure will return Wednesday. Another area of low pressure will approach central NC from the southwest Thursday and Thursday night. && .NEAR TERM /THROUGH TONIGHT/... As of 255 PM Monday... A steady rain will continue well into tonight, with a few storms possible in the SE. Plenty of moisture (PW well over 1.5", with deep moisture on WV channels) is streaming into NC, within a volatile environment featuring strong forcing for ascent at multiple levels. Highly amplified longwave troughing from N Ontario through the W Great Lakes and mid Miss Valley to TX is producing a fast SW mid level flow over the Deep South/Southeast/Mid Atlantic, while at the surface, a damming wedge (extending from a departing high off the Northeast coast) is surrounded by inverted troughing on the west slopes of the Appalachians, connected to lows over the central Gulf Coast, as a coastal front extends up through the eastern Carolinas. A large rain shield covers NC and extends back to central TN in N AL, while convective bands extend further south through SW GA/AL/S MS/SE LA. The former is being forced more by strong upper divergence and convectively-augmented DPVA, while the latter is taking advantage of weak instability and intense kinematics, including 40- 50 kts of 0-1 km shear across AL/GA and 40-50 kts of 925 mb SE and S nosing into AL/GA and the Carolinas. Pops aren't the challenge tonight -- they'll be near 100% everywhere -- but the surface temps/dewpoints and their impact on convection over the SE CWA are more uncertain. Low pressure will develop over E NC along the front and ride northward tonight, and this may allow enough warm air to track inland to contribute to weak surface-based instability overnight. Southport in SE NC is already 70 (while CAD-impacted RDU sits at 43 and GSO at 39) with other coastal sites in the mid-upper 60s, so the risk for some CAPE in our SE this evening persists as this juicy air works inland. And given the increasing and shifting winds with height through the low levels generating high 0-1 km SRH, a few rotating cells may occur. With the low level jetting forcing deep moist upglide along with the upper divergence, additional rainfall amounts of an inch or two are possible over central NC, with the highest values over the Piedmont where the upper and lower forcing features will be vertically juxtaposed. Peak time for the heaviest rain in the NW CWA remains 21z-06z. Will continue a mention of thunder through this evening over the SE CWA. The low level jet will track off to our NE late tonight, with a shift in 925-850 mb winds around to a more SW direction. This will result in a downturn in deep lift (including reduced upglide), allowing for a trend to lighter precip and lower QPF from SW to NE late tonight. But the chances for light rain will remain high, based on the deep moisture in place and upstream. Temps should hold fairly steady this evening before rising slightly overnight into the low 40s in the NW, with mid 40s to lower 50s elsewhere, and a more dramatic rise in the far SE where some mid- upper 60s are possible overnight. -GIH && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 330 PM Monday... Anomalously high PWs will hold over our area early Tue, before being shunted to the SE and S late Tue into Tue night. The southern portion of the mid level trough will close off over NE TX while the northern portion remains progressive over SE Canada. While the mid level flow will veer slightly in response, we'll still keep a steady stream of mid and high level moisture over the state. In the low levels, both the low level jet and the surface low that forms along the E NC front will both track quickly up the Mid Atlantic and Northeast coast early Tue, allowing the front to ease eastward during the day. The surface high attempting to build in from the W will be initially hindered by the higher terrain, such that we'll be left with abundant low level moisture and weak low level flow that will serve to keep clouds locked in for much of the day. While forcing for ascent won't be as strong or deep as today, the presence of the upper jet from OH NE through the Maritimes will keep at least weak upper divergence over our area, necessitating a continuation of high pops Tue, trending down NW to SE Tue night as the front settles just to our SE. Expect chilly highs from the lower 50s to lower 60s. Lows from the mid 30s to lower 40s with partial clearing possible in the far NW late. -GIH && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 305 PM Monday... Wednesday we will get a little break from the heavy precipitation as a surface high pressure moves across the Ohio Valley and into the mid-Atlantic states. Most of the area should remain dry, especially north of US-64 but the GFS never does clear out precipitation across the southern areas. That being said both the NAM and ECMWF do in fact clear the state so will only carry slight chance across the south. Cold air advection around the front of the high will bring northerly flow and high temperatures only topping out in the mid 40s. By Thursday morning both the GFS and the ECMWF bring the surface high into northern New England and introduce precipitation across central during the early morning hours. With the high not able to filter enough cold air in from the north in time, temperatures in the Triad and the VA border counties should stay slightly above freezing and keep precipitation all liquid with the exception of a few inconsequential sleet pellets. One thing to keep an eye on however is that the NAM becomes a bit of an outlier by Thursday morning in a key way as it is further south with the surface high across the mid-Atlantic which keeps precipitation out of the area till after 12z Thursday but as a consequence, filter colder air into the Triad and NW Piedmont. Looking at forecast soundings, this would present an opportunity for a couple hours of freezing rain in the Triad. With antecedent temperatures well above freezing, it is likely that even in this scenario, any ice accrual would be very minimal but it is worth keeping an eye on over the next couple of model cycles to see if it falls more in line with the GFS and the ECMWF. For the forecast, have kept temperatures slightly above freezing and all precipitation liquid at this time. Rain will continue through the day on Thursday and into Thursday night before clearing out before 12z on Friday. Rainfall amounts looks to be slightly lower than the early week system and so have a storm total QPF of between 1.5 and 2 inches at this time which should put us somewhere between 4-5 inches for the week. Will need to keep an eye on how much rain we get in our river basins to identify any potential for river flooding later in the weekend as water works its way downstream. Low temps should be in the mid 30s but if the precipitation clears out quicker, the Triad could drop into the lower 30s. Clearing will commence on Friday with high pressure moving into the area which will remain in place through the weekend. Highs in the 50s with lows in the mid 30s. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 740 PM Monday... 24 Hour TAF Period: Poor/adverse aviation conditions are expected to continue over central NC over the 24 hour TAF period, as a strong storm system continues to moves SW to NE through the region tonight, bringing a large shield of rain and associated IFR/LIFR conditions. Low level wind shear will also be possible between 00Z-08Z tonight, particularly at FAY/RWI where light winds at the surface will strengthen to 35-45 kts from the SE at 1500-2000 ft AGL. Marginal LLWS will be possible as far west as KRDU. Continued poor aviation conditions will lingering into Tuesday afternoon, with cigs possibly lifting to low end MVFR by late in the TAF period with periods of drizzle and light rain still possible. Outlook: High pressure is expected to build into the area late Tuesday into Wednesday, with a brief period VFR conditions expected on Wednesday. Another low pressure system is expected to move in from the SSW and brings a return to IFR/LIFR conditions and high rain chances Wed night, lasting through Thu night. VFR conditions will follow on Fri/Sat as high pressure builds in from the SW. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...Hartfield SHORT TERM...Hartfield LONG TERM...Ellis AVIATION...BSD/Hartfield
Hazardous weather outlook, Nov 12, 3:49 PM EST, 5 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 349 PM EST Mon Nov 12 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 349 PM EST Mon Nov 12 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Periods of moderate to heavy rain will continue over central North Carolina through tonight, particularly over the Piedmont. This rainfall could lead to extensive ponding of water on roads and some flooding of creeks, drainage ditches, and underpasses. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of moderate to heavy rain is expected Wednesday night into Thursday. This additional rainfall may lead to some minor flooding of rain-swollen creeks. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 7:11 PM EST | Areal Flood Advisory | RAH | Guilford | 6 hr |
| Nov 12, 8:37 PM EST | Flash Flood Warning | RAH | Guilford | 6 hr |
| Nov 12, 9:47 PM EST | River Flood Warning | RAH | Alamance | 37 hr |
| Nov 12, 9:47 PM EST | River Flood Warning | RAH | Chatham | 45 hr |
| Nov 12, 9:54 PM EST | Areal Flood Advisory | RAH | Wake | 9 hr |
| Nov 12, 10:07 PM EST | Areal Flood Advisory | RAH | Alamance, Durham, Orange, Person | 9 hr |
| Nov 12, 11:21 PM EST | Areal Flood Advisory | RAH | Anson, Chatham, Harnett, Hoke, Lee, Montgomery and 5 more | 3 hr |
| Nov 12, 11:27 PM EST | Flash Flood Warning | RAH | Chatham, Lee, Wake | 6 hr |
| Nov 12, 11:59 PM EST | Areal Flood Advisory | RAH | Franklin, Granville, Halifax, Nash, Vance, Warren | 6 hr |
| Nov 13, 12:08 AM EST | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Scotland | 3 hr |
| Nov 13, 12:15 AM EST | River Flood Warning | RAH | Chatham, Lee | 4 days |
| Nov 13, 2:08 AM EST | Special Weather Statement | RAH | Wayne | 52 min |
| Nov 13, 2:12 AM EST | Areal Flood Advisory | RAH | Moore, Randolph | 6 hr |
| Nov 13, 2:18 AM EST | Areal Flood Advisory | RAH | Davidson | 6 hr |
| Nov 13, 2:32 AM EST | Special Weather Statement | RAH | Wayne | 28 min |
| Nov 13, 2:52 AM EST | River Flood Warning | RAH | Johnston | 41 hr |
| Nov 13, 3:31 AM EST | River Flood Warning | RAH | Anson, Stanly | 19 hr |
| Nov 13, 4:24 AM EST | River Flood Warning | RAH | Harnett | 30 hr |
| Nov 13, 4:35 AM EST | River Flood Warning | RAH | Cumberland | 5 days |
| Nov 13, 4:39 AM EST | River Flood Warning | RAH | Johnston | 4 days |
| Nov 13, 4:48 AM EST | Areal Flood Warning | RAH | Durham | 6 hr |
| Nov 13, 6:34 AM EST | Areal Flood Warning | RAH | Chatham, Wake | 6 hr |
| Nov 13, 7:54 AM EST | Areal Flood Warning | RAH | Person | 6 hr |
| Nov 13, 8:57 AM EST | River Flood Warning | RAH | Franklin | 53 hr |
| Nov 13, 9:00 AM EST | River Flood Warning | RAH | Wayne | 9 days |
| Nov 13, 9:02 AM EST | River Flood Warning | RAH | Cumberland | 5 days |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.